Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 206, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2005, 3:45 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2005, 3:45 PM CDT (20:45 UTC)
- Expired
- Aug 17, 2005, 4:31 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -426 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 172045 SVRTOP KSC117-131-172130- /O.NEW.KTOP.SV.W.0206.050817T2045Z-050817T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CDT WED AUG 17 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL MARSHALL COUNTY IN NORTHEAST KANSAS WESTERN NEMAHA COUNTY IN NORTHEAST KANSAS * UNTIL 430 PM CDT * AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF VERMILLION...OR ABOUT 15 MILES EAST OF MARYSVILLE... MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... VERMILLION... AXTELL... BAILEYVILLE... CENTRALIA... SENECA... ONEIDA... LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3991 9641 3969 9640 3967 9592 3996 9592 $$
3 follow-up statements
000 WWUS53 KTOP 172108 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 407 PM CDT WED AUG 17 2005 KSC117-131-172130- /O.CON.KTOP.SV.W.0206.000000T0000Z-050817T2130Z/ NEMAHA-MARSHALL- 407 PM CDT WED AUG 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR EAST CENTRAL MARSHALL AND CENTRAL NEMAHA COUNTIES... AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF CENTRALIA...OR ABOUT 25 MILES EAST OF MARYSVILLE...MOVING EAST AT 30 MPH. CENTRALIA AND VERMILLION ARE IN THE PATH OF THIS STORM. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3981 9627 3970 9629 3966 9592 3982 9591 $$
000 WWUS53 KTOP 172117 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 416 PM CDT WED AUG 17 2005 KSC117-172126- /O.CAN.KTOP.SV.W.0206.000000T0000Z-050817T2130Z/ MARSHALL- 416 PM CDT WED AUG 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL COUNTY HAS BEEN CANCELLED... THE STORM HAD MOVED EAST OUT OF THE AREA. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3980 9623 3971 9624 3965 9592 3982 9591 $$ KSC131-172130- /O.CON.KTOP.SV.W.0206.000000T0000Z-050817T2130Z/ NEMAHA- 416 PM CDT WED AUG 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR CENTRAL NEMAHA COUNTY... AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRALIA...OR ABOUT 28 MILES EAST OF MARYSVILLE... MOVING EAST AT 25 MPH. OTHER LOCATIONS IMPACTED INCLUDE... GOFF. LARGE HAIL...VERY HEAVY RAIN AND STRONG WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3980 9623 3971 9624 3965 9592 3982 9591 $$
000 WWUS53 KTOP 172131 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CDT WED AUG 17 2005 KSC131-172140- /O.EXP.KTOP.SV.W.0206.000000T0000Z-050817T2130Z/ NEMAHA- 430 PM CDT WED AUG 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NEMAHA COUNTY EXPIRED AT 430 PM CDT... AT 430 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. RADAR INDICATED THAT BRIEF HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM AS IT MOVES SOUTHEAST AT 30 MPH TOWARD GOFF...CORNING AND WETMORE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3980 9623 3971 9624 3965 9592 3982 9591 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:22 PM CDT, 23 minutes earlier.
Area forecast discussion, Aug 17, 3:22 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 322 PM CDT WED AUG 17 2005 .DISCUSSION... TONIGHT AND THURSDAY...WATER VAPOR AND PROFILERS SHOWING INITIAL SHORTWAVE OVER CENTRAL KANSAS HELPING SUSTAIN A STRONG/SEVERE THUNDERSTORM ACROSS NORTHERN COUNTIES. OTHER SHOWERS TRYING TO DEVELOP AS WELL ACROSS THE NORTHEAST CORNER OF THE CWA AS WELL...BUT EXPECT THEM TO SHIFT EAST OF THE CWA AND WEAKEN AFTER 00Z. AFTER THAT WILL LOOK WESTWARD FOR NEW DEVELOPMENT AHEAD OF SECOND UPPER WAVE IN CO NEAR BOUNDARY IN WESTERN KS WHICH WOULD SPREAD EAST AND NORTHEAST. THE BETTER CHANCES OF THIS ACTIVITY CLIPPING THE CWA WILL BE ACROSS THE NORTHERN AREAS WITH ONLY A SLIGHT CHANCE ACROSS THE FAR SOUTH....MAINLY AFTER MIDNIGHT. HAVE LOWERED POPS ACROSS THE CWA AS MODELS HAVE BACKED OFF ON POPS FOR TONIGHT AS BETTER LIFT PASSES TO THE NORTH. NOT MUCH CHANGE EXPECTED WITH CURRENT FORECAST LOWS IN THE UPPER 60S NORTH AND LOWER 70S SOUTH WITH THE HIGHER DEWPOINTS. AS THE SECOND WAVE EXITS OFF TO THE NORTHEAST OF THE CWA IN THE MORNING...EXPECT ANY CONVECTION IN THE AREA EARLY...WOULD MOVE EAST OF THE CWA BY NOON...AND WILL KEEP A SLIGHT CHANCE IN THE MORNING...THEN DRY IN THE AFTERNOON...BUT DOES NOT LOOK AS IMPRESSIVE AS EARLIER MODEL RUNS. TEMPERATURES AT 850 RISE RAPIDLY BEHIND THE WAVE INTO THE 24-27 DEGREE RANGE NORTHEAST TO SOUTHWEST RESPECTIVELY BY THURSDAY AFTERNOON. WILL NOT GO AS HIGH AS GFS...BUT STILL KEEP HIGHS IN THE MID 90S MOST AREAS AS MORNING CLOUDS DECREASE WEST TO EAST BY MIDDAY. THURSDAY NIGHT THROUGH FRIDAY NIGHT...AN INTENSE 5H TROUGH WILL MOVE EAST ACROSS SOUTHERN CANADA AND THE NORTHERN PLAINS LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. LOW-LEVEL CAA ON WEST SIDE OF THE TROUGH AXIS WILL CAUSE A COLD FRONT TO MOVE SOUTH ACROSS THE CENTRAL PLAINS ON FRIDAY. THE COLD FRONT SHOULD BE MOVING INTO THE NORTHWEST COUNTIES OF THE CWA LATE FRIDAY AFTERNOON/FRIDAY EVENING. GIVEN AN ENVIRONMENT AHEAD OF THE COLD FRONT WITH MODERATE VERTICAL WIND SHEAR AND FCST CAPES OF 2000 TO 4000 J/KG...THUNDERSTORMS THAT DEVELOP ALONG THE COLD FRONT LATE FRIDAY AFTERNOON MAY BECOME SEVERE ACROSS THE NORTHERN COUNTIES. THE PRIMARY THREAT WOULD BE FROM LARGE HAIL AND DAMAGING OUTFLOW WINDS. THE COLD FRONT WILL MOVE SOUTHWARD ACROSS THE CWA DURING THE NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF THE COLD FRONT. THE RAIN MAY END ACROSS THE NORTHERN COUNTIES LATE FRIDAY NIGHT...ESPECIALLY IF FROPA IS A BIT FASTER THAN FORECASTED. FRIDAY HIGHS WILL BE WARM AHEAD OF THE FRONT WITH HIGHS IN THE LOWER TO MID 90S. HOPEFULLY ANY LOW STRATUS THAT MAY DEVELOP IN THE MORNING WILL MIX OUT BY NOON. SATURDAY...THE COLD FRONT WILL PUSH SOUTH INTO THE SOUTHEAST KS BY NOON. THIS SHOULD BRING AN END TO THE RAIN FROM NORTH TO SOUTH ACROSS THE CWA DURING THE MORNING AND EARLY AFTERNOON HOURS. SKIES SHOULD CLEAR FROM NORTH TO SOUTH DURING THE AFTERNOON HOURS AS COOLER AND DRIER AIR ADVECTS SOUTHWARD BEHIND THE FRONT THROUGH THE DAY. AFTERNOON HIGHS ON SATURDAY WILL BE IN THE LOWER TO MID 80S. SUNDAY THROUGH WEDNESDAY...A SURFACE RIDGE OF HIGH PRESSURE WILL EXTEND FROM THE MID MS RIVER VALLEY WEST-SOUTHWEST INTO SOUTHERN OK/NORTH TX. THE SURFACE RIDGE WILL SLOWLY MOVE EAST AND ALLOW DEEPER GULF MOISTURE TO ADVECT NORTHWEST ACROSS THE HIGH PLAINS. AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP DUE TO UPSLOPE FLOW OVER EASTERN CO AND WESTERN NE. WITH AN UPPER LEVEL RIDGE OVER THE WESTERN HIGH PLAINS THE MID LEVEL WINDS LOOK TOO WEAK TO MOVE STORMS MUCH FARTHER EAST THAN WEST CENTRAL KS. I PLACED 14 POPS EARLY NEXT WEEK IN CASE THE STORMS THAT DEVELOP OVER THE HIGH PLAINS DO MAKE IT FARTHER EAST. HIGH TEMPERATURES EARLY NEXT WEEK WILL BE IN THE 80S WITH LOWS IN THE 60S. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 17, 1:40 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 140 PM CDT WED AUG 17 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-181000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 140 PM CDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE BETTER CHANCES WILL BE ACROSS AREAS TO THE NORTH OF HIGHWAY 24. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. THERE IS A SLIGHT RISK OF LOCALIZED FLOODING TONIGHT AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED TO END THURSDAY MORNING...WITH THUNDERSTORM CHANCES RETURNING FOR PORTIONS OF THE AREA FROM FRIDAY AFTERNOON THROUGH SATURDAY NIGHT. SOME SEVERE THUNDERSTORMS ARE POSSIBLE ON FRIDAY AFTERNOON AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT TO THE NORTH OF HIGHWAY 24. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Aug 17, 12:58 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1258 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND GST 6 N BELLEVILLE 39.91N 97.63W
08/17/2005 70 MPH REPUBLIC KS LAW ENFORCEMENT
SHERIFF DEPUTY ESTIMATED WINDS 50-70 MPH ON HIGHWAY 81.
&&
STRASSBERGLocal storm report, Aug 17, 1:15 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
115 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 3 NW MUNDEN 39.94N 97.58W
08/17/2005 0.88 INCH REPUBLIC KS TRAINED SPOTTER
&&
STRASSBERGLocal storm report, Aug 17, 1:47 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
147 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM FLASH FLOOD 5 E REPUBLIC 39.92N 97.73W
08/17/2005 REPUBLIC KS TRAINED SPOTTER
SPOTTER MEASURED 2.30 INCHES OF RAINFALL IN ABOUT 45
MINUTES 1 MILE ESE OF REPUBLIC. HIS SONS ALSO REPORTED
WATER OVER THE TOP OF SECONDARY ROADS 5 MILES EAST OF
REPUBLIC.
&&
STRASSBERGLocal storm report, Aug 17, 3:16 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL MARYSVILLE 39.84N 96.65W
08/17/2005 1.00 INCH MARSHALL KS LAW ENFORCEMENT
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:50 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 55 min |
| Aug 17, 2:58 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.